Pharmacovigilance Evidence Review: Thrombosis following vaccination with COVID-19 AstraZeneca Vaccine
12 March 2021
Professor Saad Shakir and Samantha Lane
12 March 2021
We agree with MHRA and EMA that people should continue to be vaccinated with the Oxford/AstraZeneca vaccines and other authorised vaccines per their country’s vaccination programme.
In early-March 2021, it was reported that thromboembolic events had been reported shortly following vaccination with a specific batch of the Oxford/AstraZeneca COVID-19 vaccine (batch ABV5300). This batch was distributed to 17 countries throughout Europe, constituting one million doses. At this time, there had been two deaths reported related to coagulation conditions following vaccination.
No regulatory authority in the world has attributed causality with the Oxford/AstraZeneca vaccine of the reported events of increased coagulation. This signal is being evaluated by regulatory agencies and the scientific community worldwide. The difference is that some European regulatory authorities decided to suspend the use of this batch of the vaccine while a full investigation is ongoing (e.g. Denmark, Austria, Iceland and Norway), while other agencies such as the UK MHRA and the European Medicine Agency decided that the lack of causal association indicates that vaccination with Oxford/AstraZeneca vaccine should continue.
Assessment of causal association for such events is broadly done using two methods. First, examining whether the incidence of these events shows that the observed is higher, equal, or lower than the expected. Reports of blood clots received so far are not greater than the number that would have occurred naturally in the vaccinated population, therefore the observed is not higher than the expected for these events. The other method for assessing this signal is qualitative/clinical which takes into account a number of factors. These include the time between vaccination and the onset of the events, any history of or risk factors for coagulation abnormalities, any existing medical conditions which are known to affect coagulation or whether the patients are taking medications that affect blood clotting. Obesity and smoking are risk factors for increased likelihood for clotting. All these factors need to be considered in the evaluation of individual reports and clusters of cases. Lastly, more clinical details are needed to understand the clinical nature of these events. While pulmonary embolism is a clear clinical condition, the cause(s) of the widespread coagulation is unclear in the publicly available documents. It is not clear whether the condition itself disseminated intravascular coagulation or another condition caused a hypercoagulation state in the patients reporting coagulation conditions following vaccination with batch ABV5300 of the Oxford/AstraZeneca vaccine.
A summary of press releases from regulatory authorities follow:
Two reports in temporal connection with a vaccine from batch ABV5300
A woman (49 years old) died as a result of severe coagulation disorders
Another woman (35 years old) who developed a pulmonary embolism is on the way to recovery
No evidence of a causal relationship with vaccination
Thrombotic events in particular are not among the known or typical side effects of the vaccine in question
Clinical data do not show any worrying data or signals
Immediately initiated international analysis of side effect reports also shows no accumulation of similar case reports so far
Remaining stocks of the affected vaccine batch will no longer be distributed and vaccinated
Danish Medicines Agency – 11/3/21
One report of blood clots that concerns a death
Due to the temporal association, the drug regulatory authorities find that there is reason to investigate the circumstances further
“We do not know yet if the blood clots and the death reported in Denmark are related to the vaccine, but it should be thoroughly investigated as a precautionary measure,” says Tanja Erichsen, Head of Division, in the Danish Medicines Agency.
Reports of blood clots received so far are not greater than the number that would have occurred naturally in the vaccinated population
The contents of this article have not been peer-reviewed; it should not replace individual clinical judgement, and the sources cited should be checked. The views expressed in this commentary represent the views of the authors. These views are not a substitute for professional medical advice.